Wisconsin, 2004

Flood in Wisconsin, May 21 to 25, 2004

May 21 to 25, 2004 · NWS MKX · 1 event in 1 county or zone

The Root River Canal at Raymond rose above its flood stage of 9 feet on May 21st at 1950 CST. 26 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Root River Canal at Raymond rose above its flood stage of 9 feet on May 21st at 1950 CST. The river crested at 11.26 feet on May 23rd at 1400 CST, 2.26 feet above flood stage. At this crested level, moderate flooding occurred. Damage to lowland crops and home basements was noted along the Root River Canal. The river fell below flood stage on May 25th at 1452 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 2:28 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, May 21, 2:28 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT FRI MAY 21 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

CONCERNS IN PREVIOUS DISCUSSION ARE STILL THE MOST PROMINENT PART OF
THE NEW FORECAST. WARM FRONT ACROSS IOWA AND ILLINOIS HAS BEEN HELD
AT BAY BY CONVECTIVE COMPLEXES MOVING ACROSS SOUTHERN WISCONSIN
TODAY...HOWEVER RENEWED PUSH OF LOW LEVEL JET (40-45 KTS) EXPECTED
TO BRING BOUNDARY NORTH TONIGHT. PREFER SLOWER FRONTAL MOVEMENT OF
ETA IN THE NEAR TERM. BECAUSE THE ETA AND GFS MODELS EMPHASIZE
DIFFERENT PERIODS FOR HEAVY QPF HAVE ISSUED A FLOOD WATCH FOR ALL
OF CWA EXTENDING FROM TONIGHT UNTIL SUNDAY MORNING.

SOUTHWEST FLOW ALOFT CONTINUES TO BRING RIPPLES ACROSS THE STATE
AND ALTHOUGH TIMING IS SUSPECT THE TREND OF MOISTURE ADVECTION AND
LOW LEVEL CONVERGENCE LEAVE SOUTHERN WISCONSIN UNDER THE THREAT OF
HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 21, 10:46 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220346-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1146 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO
CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND
ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON
SATURATED GROUND WILL LEAD TO FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY
HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL
FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

ZAJDEL

In the hours before

Local storm report, May 21, 5:12 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
612 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     WINDSOR                 43.22N 89.34W
05/21/2004                   DANE               WI   AMATEUR RADIO

            14 INCH DIAMETER TREE LIMB SPLIT. 5 INCH DIAMETER TREE
            LIMB DOWN.

&&

WOOD
Special weather statement, May 21, 5:19 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
619 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220015-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
619 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 237 IS IN EFFECT FOR ALL OF
SOUTHERN WISCONSIN UNTIL 10 PM CDT...

BETWEEN 615 PM AND 730 PM...A BAND OF THUNDERSTORMS WITH VERY HEAVY
RAINFALL WILL CONTINUE TO TRAVERSE AREAS GREEN COUNTY EASTWARD TO
MILWAUKEE...RACINE AND KENOSHA COUNTIES. RAINFALL OF UP TO AN INCH
PER HOUR IS LIKELY WITH THESE STRONGER STORMS. THE THREAT FOR
SEVERE WEATHER HAS DIMINISHED SOMEWHAT...HOWEVER...THE POTENTIAL FOR
FLOODING PROBLEMS IS BECOMING MORE PROMINENT ACROSS SOUTHERN
WISCONSIN.

BETWEEN 6 PM AND 8 PM THE AREA TO RECEIVE THE GREATEST RAINFALL WILL
BE ALONG AND SOUTHEAST OF A LINE FROM MONROE TO OCONOMOWOC.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS AS
THESE STORMS MOVE THROUGH SOUTHERN WISCONSIN.

COLLAR
Special weather statement, May 21, 5:45 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
645 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

MARQUETTE.
GREEN LAKE.
FOND DU LAC.
SHEBOYGAN.
SAUK.
COLUMBIA.
DODGE.
WASHINGTON.
OZAUKEE.
IOWA.
DANE.
JEFFERSON.
WAUKESHA.
MILWAUKEE.

...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

LAFAYETTE.
GREEN.
ROCK.
WALWORTH.
RACINE.
KENOSHA.

COLLAR/KRR
Special weather statement, May 21, 6:15 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
715 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220105-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
715 PM CDT FRI MAY 21 2004

...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT
FOR THE FOLLOWING COUNTIES...

LAFAYETTE.
GREEN.
ROCK.
WALWORTH.
RACINE.
KENOSHA.

BETWEEN 7 AND 9 PM AN AREA OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO TRAVERSE THE SOUTHERN TIER OF COUNTIES. THE HEAVIEST
RAINS LOOK TO BE SHIFTING SOUTH INTO NORTHERN ILLINOIS. THERE IS
ANOTHER LARGE BATCH OF THUNDERSTORMS ORGANIZING IN NORTHERN IOWA
AND THESE WILL LIKELY START SPREADING ACROSS SOUTHERN WISCONSIN AFTER
8 PM. SOME LOCALES IN THE SOUTHERN COUNTIES COULD SEE ANOTHER
HALF TO ONE INCH OF RAIN THROUGH 9 PM.

COLLAR
Special weather statement, May 21, 7:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220200-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
800 PM CDT FRI MAY 21 2004

...THE SEVERE THUNDERSTORM WATCH HAS NOW BEEN CANCELLED FOR THE
REMAINDER OF FAR SOUTHERN WISCONSIN...

RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND
SOUTHEAST OF A LINE FROM JANESVILLE TO SHEBOYGAN. THIS AREA OF
PRECIPITATION WILL CLEAR THE STATE BY AROUND 10 PM. HOWEVER...
ANOTHER LARGE AREA OF THUNDERSTORMS ACROSS NORTHEAST IOWA WILL BE
SLIDING EAST INTO SOUTH CENTRAL WISCONSIN THROUGH 10 PM. THESE
STORMS WILL LIKELY DUMP MORE HEAVY RAINS DURING THE OVERNIGHT
HOURS...WHICH MAY LEAD TO FLOODING PROBLEMS....ESPECIALLY AFTER THE
RAINS THUS FAR TODAY.

SO WHILE THE THREAT OF SEVERE WEATHER HAS GREATLY DIMINISHED...THE
FOCUS NOW TURNS TO THE ARRIVAL OF ADDITIONAL HEAVY RAINS AND
POTENTIAL FLOODING.

COLLAR
Special weather statement, May 21, 7:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-220230-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
845 PM CDT FRI MAY 21 2004

...A FLOOD WATCH IS IN EFFECT THROUGH SUNDAY MORNING...

WHILE A WEAKENING BATCH OF RAIN AND ISOLATED THUNDERSTORMS IS IN
THE PROCESS OF EXITING SOUTHEAST WISCONSIN...ANOTHER STRENGTHENING
COMPLEX OF THUNDERSTORMS IS ENTERING SOUTH CENTRAL WISCONSIN....FROM
MADISON WEST TO THE MISSISSIPPI RIVER. RAINFALL AMOUNTS IN THIS
NEW BATCH HAS ONE HOUR RATES OF AN INCH PER HOUR...SOMETIMES HIGHER.
THIS COMPLEX EXTENDS EVEN FURTHER WEST INTO NORTHEAST IOWA....AND
THIS WHOLE AREA IS CONTINUING TO SHIFT EAST.

WHILE THE THREAT OF SEVERE WEATHER HAS GREATLY DIMINISHED...THE
FOCUS NOW TURNS TO THE ARRIVAL OF ADDITIONAL HEAVY RAINS AND THE
EVENTUAL LIKELIHOOD OF ADDITIONAL FLOODING.

FOR FURTHER INFORMATION ON THE FLASH FLOOD WARNING FOR
WALWORTH...RACINE AND KENOSHA COUNTIES UNTIL 1015 PM CDT...REFER TO
THE FLASH FLOOD STATEMENT.

PEOPLE SHOULD REMAIN ALERT DURING THE OVERNIGHT HOURS FOR THE
DEVELOPMENT OF FLASH FLOODING DUE TO THE ADDITIONAL HEAVY RAINS.

COLLAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Racine

When
May 21, 7:50 PM CST to May 25, 2:52 PM CST
Where
Racine forecast zone
Property damage
$72,000
Crop damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404115.